Retroperitoneal haematoma in a postoperative ALIF patient taking rivaroxaban for atrial fibrillation

Retroperitoneal haematoma in a postoperative ALIF patient taking rivaroxaban for atrial fibrillation

Praveena Deekonda, Oliver M. Stokes, Daniel Chan

April 2019, Volume 28, Issue 4, pp 688 - 692
DOI
10.1007/s00586-016-4822-8
First Online: 02 November 2016
Abstract

Abstract[InlineMediaObject not available: see fulltext.]

Background

Novel oral anticoagulants (NOACs) are being increasingly used in the secondary prevention of thromboembolic stroke in patients with atrial fibrillation. Patients taking NOACs are difficult to manage perioperatively, and several unexpected complications have been reported in these patients.

Case report

We report a case of a rivaroxaban-induced retroperitoneal haematoma in a 72-year-old man who underwent an L5/S1 anterior lumbar interbody fusion (ALIF) for grade 1 spondylolytic spondylolisthesis. The patient suffered from atrial fibrillation and was taking rivaroxaban, a factor Xa inhibitor, for thromboembolic risk reduction. In accordance with perioperative Novel Oral Anticoagulant (NOAC) guidelines, rivaroxaban was stopped 2 days preoperatively and restarted on the third postoperative day. The patient presented on the ninth postoperative day, complaining of severe left iliac fossa pain, nausea, and vomiting, accompanied by swelling and bruising around the surgical site. A computed tomography (CT) scan showed a large expanding retroperitoneal haematoma. The patient was taken back to theatre for an evacuation of the haematoma and subsequently recovered without any further complications.

Conclusion

This is the first case of a rivaroxaban-induced retroperitoneal haematoma reported in the literature, secondary to elective spinal surgery. This report adds to the body of evidence on the risk of postoperative bleeding in patients taking NOACs. If patients on NOACs present with abdominal symptoms following anterior approach to the lumbar spine, treating clinicians should have a high index of suspicion for retroperitoneal haematoma.